My 5 month old akita tested positive for giardia.Has had it for 2 months now. We have done everything. ANY SUGGESTIONS?
on Jan 6th 2013
in Worms & Parasites
- Cast your vote for which answer you think is best!
Well, sanitation is really important make sure you pick up the poop right away and wash your hands after. Make sure the pup has clean drinking water. Avoid public places riddled with animal poop. Your vet should have your pup on something like Panacur.
If your dog goes to doggie daycare or was being boarded, "the kennel runs should be steam-cleaned and left to dry for several days before dogs are reintroduced. Lysol, ammonia, and bleach are effective decontamination agents."
Obi answered on 1/6/13. Helpful? / 0
I would suggest a second vet opinion. Just as an example, panacur will eventually help the dog's immune system overcome giardia, but it is slow and can take months.
Metrondia??? (I can't spell it,brand name is Flagyl)is an antibiotic often used and is a MUCH faster drug to use and it also helps control spasm of the gi tract, which ALSO helps get the stool back to normal. However, even with Flagyl, it is often necessary to repeat the treatment several times until the dog is clear. Make sure you use ANY of these drugs as ordered by your vet...failure to continue their use long enough can result in giardia which becomes resistant to the drug.
Obi is right about cleanliness... many dogs continue to reinfect themselves, making it even more difficult to clear up.
Toto, CD, RN, CGC answered on 1/7/13. Helpful? / 0
My lab mix puppy tested positive for giardia, and I kept her on medication for about two weeks with no results. I took her to another vet for her puppy vaccine and he told me it wasn't giardia but a bacterial infection. He said that once they've had giardia, they'll always test positive whether or not they are currently suffering from it. My advice to you is to ask another vet. See if there's another reason for the diarrhea etc. I wish I still had the medication, but all I can tell you is that it was a yellow liquid administered through a dropper, and that after one week she seemed to be fully recovered.
Boo Radley answered on 1/7/13. Helpful? / 0